Winter Storm, Central Penobscot
- When
- December 31, 8:00 AM EST to 11:59 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Low pressure tracking across Quebec province drew warm air northward over persistent low level cold air to produce widespread freezing rain across the region. Ice accumulations of 1/4 to 1/2 inch were common.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Low pressure tracking across Quebec province drew warm air northward over persistent low level cold air to produce widespread freezing rain across the region. Ice accumulations of 1/4 to 1/2 inch were common. The precipitation ended during the early morning hours of January 1st. The icy conditions contributed to numerous accidents...with many cars sliding off roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 31, 3:30 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EST TUE DEC 31 2002
.SYNOPSIS...
A WARM FRONT WILL MOVE JUST SOUTH OF THE REGION TODAY BRINGING A WINTRY MIX
ACROSS NORTHERN AND EASTERN MAINE THROUGH THIS EVENING. A COLD FRONT WILL
CROSS THE STATE AFTER MIDNIGHT BRINING THE PRECIPITATION TO AN END. HIGH
PRESSURE WILL BUILD ACROSS THE REGION NEW YEARS DAY WITH CLEARING SKIES.
DISCUSSION...
CURRENT SURFACE ANALYSIS PLACES 1030MB HIGH NORTH OF MAINE KEEPING COLD AIR
IN PLACE THIS MORNING. 994MB LOW WEST OF JAMES BAY HAS TRAILING
OCCLUDED/COLD FRONT THROUGH THE GREAT LAKES. WARM FRONT EXTENDS FROM TRIPLE
POINT TO JUST NORTH OF THE GREAT LAKES.
UPPER TROUGH OVER CANADA WILL LIFT NORTHEAST PUSHING GREAT LAKES FRONTAL
SYSTEM OVER NEW ENGLAND TODAY. TRIPLE POINT WILL MOVE JUST SOUTH OF THE
STATE PROVIDING WARM AIR ADVECTION PRECIPITATION ACROSS THE STATE TODAY.
WEAK DYNAMICS ALOFT WILL KEEP PRECIP LIGHT BUT ENOUGH OF A NUISANCE TO
WARRANT ISSUING WINTER WEATHER ADVISORIES FOR OUR ENTIRE CWA TODAY INTO
EARLY TONIGHT. MODELS MORE AGGRESSIVE THIS RUN WITH THE WARM AIR SO EXPECT
LESS SNOW AND MORE OF A MIX/FREEZING RAIN SCENARIO SO WILL LOWER SNOWFALL
AMOUNTS STATEWIDE AN INCH OR SO. BIGGEST PROBLEM WILL BE ACROSS CENTRAL AND
INTERIOR DOWNEAST MAINE WHERE FREEZING RAIN/DRIZZLE WILL OCCUR THIS
AFTERNOON. TEMPERATURES IN THE SINGLE DIGITS AS FAR SOUTH AS BANGOR THIS
MORNING AND THIS COLD AIR WILL BE HARD TO BUDGE WITH THE SNOWPACK. GUIDANCE
STILL CONSISTENT IN WARMING SURFACE TEMPERATURES TO ABOVE FREEZING ACROSS
COASTAL ZONES THIS AFTERNOON AND THEN INTO INTERIOR DOWNEAST THIS EVENING
SO EXPECT THESE SECTIONS TO EVENTUALLY CHANGE TO RAIN. WITH LIGHT QPFS FEEL
ADVISORIES WITH HANDLE ICE ACCUMULATION AT THIS TIME. AS OCCLUDED FRONT
CROSSES STATE THIS EVENING...VORT MAX IN BASE OF TROUGH WILL HELP ENHANCE
PRECIPITATION ACROSS THE STATE THIS EVENING SO WILL UP POPS TO CATEGORICAL
OVER OUR CWA TONIGHT. BIGGEST THREAT OF ICE THIS EVENING WILL BE NORTH OF
GREENVILLE-MILLINOCKET LINE AND SOUTH OF CARIBOU WHERE A QUARTER OF AN INCH
COULD ACCUMULATE.
OCCLUDED FRONT WILL CROSS THE STATE AROUND MIDNIGHT WITH PRECIPITATION
ENDING FROM WEST TO EAST. EXPECT PARTIAL CLEARING SKIES ACROSS SOUTHERN
SECTIONS AFTER MIDNIGHT. HIGH PRESSURE CENTERED OVER CANADA WILL BUILD
ACROSS NORTHERN NEW ENGLAND THURSDAY AS MODELS NOW KEEPING SOUTHEAST TROUGH
SOUTH OF OUR CWA IN SOUTHERN SPLIT OF THE JET STREAM. NEXT SYSTEM AFTER THAT
ALSO SHOWING SIGNS OF MOVING FARTHER SOUTH BUT WAY TOO EARLY TO TELL HOW FAR
SOUTH SO WILL KEEP CHANCE OF SNOW FOR SATURDAY.
COASTAL WATERS...EXPECT SCA CONDITIONS THIS AFTERNOON AND TONIGHT AS
GRADIENT TIGHTENS IN ADVANCE OF APROACHING FRONT. AFTER MIDNIGHT SCA WILL
CONTINUE WITH COLD AIR ADVECTION UNDER NORTHWEST FLOW. WILL KEEP MENTION OF
GALES FOR LATE WEDNESDAY BUT IF NEXT SYSTEM CONTINUES TO BE PUSHED SOUTH MAY
HAVE TO LOWER TO SCA INSTEAD...BUT WILL LET DAY SHIFT MAY ANY CHANGES.
.CAR...WINTER WEATHER ADVISORY TODAY AND TONIGHT 01>06/10.
WINTER WEATHER ADVISORY TODAY 11/15>17/31>32.
WINTER WEATHER ADVISORY THROUGH EARLY AFTERNOON 29>30.
SCA FOR THIS AFTERNOON AND TONIGHT.
FOSTERMEZ001>006-010-011-015>017-029>032-311300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 600 AM EST TUE DEC 31 2002 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR ALL OF NORTHERN AND EASTERN MAINE. A WARM FRONT WILL PRODUCE A WINTRY MIX ACROSS THE REGION TODAY THROUGH EARLY TONIGHT. ACROSS NORTHERN MAINE SNOW MAY MIX WITH SLEET AT TIMES WITH SNOW ACCUMULATION OF 2 TO 4 INCHES. ACROSS CENTRAL MAINE EXPECT SNOW TO MIX WITH SLEET AND THEN FREEZING RAIN WITH SNOW ACCUMULATION OF 1 TO 3 INCHES AND ICE ACCUMULATION UP TO A QUARTER OF AN INCH. ACROSS INTERIOR DOWNEAST MAINE SNOW WILL CHANGE TO SLEET AND THEN TO FREEZING RAIN TODAY BEFORE CHANGING TO RAIN THIS EVENING. EXPECT SNOW ACCUMULATION OF AROUND AN INCH AND ICE ACCUMULATION UP TO A TENTH OF AN INCH. OVER COASTAL SECTIONS...SNOW WILL CHANGE TO SLEET AND FREEZING RAIN BEFORE CHANGING TO RAIN THIS AFTERNOON. EXPECT SNOW ACCUMULATION OF AN INCH OR LESS WITH ICE ACCUMULATION OF LESS THAN A TENTH OF AN INCH. PRECIPITATION SHOULD END AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN... GALE FORCE WINDS ARE POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY AS STRONG LOW PRESSURE TRACKS WELL SOUTH OF THE GULF OF MAINE. ANOTHER LOW PRESSURE MAY TRACK THROUGH THE GULF OF MAINE EARLY SATURDAY PROVIDING A CHANCE OF SNOWFALL OVER ALL OF NORTHERN AND EASTERN MAINE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. FOSTER
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327134, 5327135, 5327136, 5327137, 5327138, 5327139, 5327140, 5327141, 5327142, 5327143, 5327144, 5327145, 5327146.